By the same authors

From the same journal

Universality in Uncertainty Relations for a Quantum Particle

Research output: Contribution to journalArticle

Author(s)

Department/unit(s)

Publication details

JournalJournal of Physics A: Mathematical and Theoretical
DateAccepted/In press - 23 Jun 2016
DatePublished (current) - 8 Aug 2016
Issue number35
Volume49
Number of pages23
Original languageEnglish

Abstract

A general theory of preparational uncertainty relations for a quantum particle in one spatial dimension is developed. We derive conditions which determine whether a given smooth function of the particle's variances and its covariance is bounded from below. Whenever a global minimum exists, an uncertainty relation has been obtained. The squeezed number states of a harmonic oscillator are found to be universal: no other pure or mixed states will saturate any such relation. Geometrically, we identify a convex uncertainty region in the space of second moments which is bounded by the inequality derived by Robertson and Schrödinger. Our approach provides a unified perspective on existing uncertainty relations for a single continuous variable, and it leads to new inequalities for second moments which can be checked experimentally.

Bibliographical note

© 2016, IOP Publishing Ltd. This is an author-produced version of the published paper. Uploaded in accordance with the publisher’s self-archiving policy. Further copying may not be permitted; contact the publisher for details. Embargo period : 12 months

    Research areas

  • Heisenberg uncertainty relation, Robertson-Schrodinger uncertainty relation, preparational uncertainty relations, quantum harmonic oscillator, squeezed states, uncertainty relations

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations